Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Parkinson's Disease

Meds & Parkinson’s

02/18/2010

Question:

I`ve been taking a combination of REQUIP CR(24mg) and 1 1/2 tablets of generic Sinemet (every 4 hrs.) The problem I have is when I take the full dose of Sinemet to combat my stiffness, I get dyskenisia symptoms so badly that it`s hard to teach. Yet, if I don`t take a full dose I get terribly stiff. LAtely, I`ve experienced periods where the meds just don`t work at all. Could that be related to having a cold or connected to my monthly period?

A frustrated 49 year old teacher

Answer:

People with Parkinson's disease can experience worsening of symptoms with any acute illness or medical problem. Further, motor fluctuations due to PD medications can sometimes be just as problematic as the underlying Parkinson’s symptoms.

 

If medications are taken on a regular schedule, it is sometimes helpful to keep a "motor diary" to identify reoccurring times of the day with excessive movements, periods of slowness/stiffness/tremor, and periods where medications are working optimally. Reviewing this with your physician may help with medication adjustments to lessen the motor fluctuations. I suggest you discuss this problem further with your physicians.

For more information:

Go to the Parkinson's Disease health topic, where you can:

Response by:

Punit  Agrawal, DO Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University